Q: If my arms touch any objectI get bruised, and the harder I hit something the bigger and darker the bruise. These bruises take many weeks to fade. I’m 86 years old and in rather good health otherwise. I never use drugs, just supplements. Do you have any suggestions?
First, congratulations on being 86 years and not taking any drugs! Bruising is a frequent side effect of drugs—but you can rule out that cause. Bruising results from damage to your small blood vessels, which allows blood to leak out. The leaked blood forms a bruise. If you have developed a problem with your blood clotting, that could contribute to bigger, more frequent bruises.
Since problems with blood clotting may be a sign of a potentially serious medical condition, it’s important that you discuss your bruising with your primary care doctor. It also could be that you are just bumping into things more, which could be a sign of an inner ear or central nervous system problem. Either way, see your doctor. Discuss your use of supplements, as well as aspirin, with your doctor, since certain supplements may have an effect on blood clotting.
For example, chamomile, horse chestnut, and fenugreek may enhance the risk of bleeding in some individuals.